Tennessee, 2010

Damaging Winds in Tennessee, July 28, 2010

July 28, 2010 · NWS MRX · 5 events in 4 counties and zones

Severe convection developed during the evening generally north of a diffuse frontal boundary in place across Central East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe convection developed during the evening generally north of a diffuse frontal boundary in place across Central East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 28, 7:10 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 28, 7:10 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT WED JUL 28 2010

.DISCUSSION...ISSUING NEW ZONES JUST TO CLEAN UP TIMING WORDING. NO
MATERIAL CHANGES TO FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             74  93  74  97  73 /  20  50  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  91  72  93  68 /  30  50  10  10  10
OAK RIDGE, TN                       72  90  71  93  68 /  30  50  10  10  10
TRI CITIES AIRPORT, TN              70  89  67  89  60 /  30  50  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

BB
Hazardous weather outlook, Jul 28, 3:53 AM EST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
453 AM EDT WED JUL 28 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
453 AM EDT WED JUL 28 2010 /353 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED AGAIN...AND A FEW OF THESE
COULD BECOME SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WEAK COLD FRONT WILL PUSH INTO THE AREA THURSDAY.  SCATTERED
THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF THESE COULD BECOME
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY.

In the hours before

Special weather statement, Jul 28, 3:33 PM EST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
433 PM EDT WED JUL 28 2010

TNZ035-036-067-282115-
ANDERSON TN-MORGAN TN-ROANE TN-
433 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ANDERSON AND ROANE
COUNTIES UNTIL 515 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF WARTBURG...MOVING EAST AT
15 TO 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OLIVER SPRINGS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 28, 4:23 PM EST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
523 PM EDT WED JUL 28 2010

TNZ069-071-282200-
KNOX TN-NW BLOUNT TN-
523 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND KNOX COUNTIES UNTIL
600 PM EDT...

AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF ALCOA...MOVING EAST AT 15 TO 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EAGLETON VILLAGE AND
LAKE FOREST.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jul 28, 6:49 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
749 PM EDT WED JUL 28 2010

TNZ016-038-039-042-290030-
GRAINGER TN-HAMBLEN TN-HAWKINS TN-NORTHWEST GREENE TN-
749 PM EDT WED JUL 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HAWKINS...GRAINGER AND
HAMBLEN COUNTIES UNTIL 830 PM EDT...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEAN STATION...OR 6 MILES NORTH OF
MORRISTOWN...MOVING SOUTHEAST AT 15 TO 20 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RUSSELLVILLE...
MOORESBURG...ST. CLAIR...BULLS GAP...MOHAWK AND ROMEO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

The radar

The Knoxville radar (KMRX), 100 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
July 28, 7:52 PM EST
Where
Scott County, 0.56 mi W of Slick Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.300, -84.510

A few trees were reported down on Slick Rock Road.

Thunderstorm Wind, Knox

When
July 28, 8:35 PM EST
Where
Knox County, University
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.950, -83.950

One tree was reported down on Buena Vista Road.

Thunderstorm Wind, Roane

When
July 28, 9:00 PM EST
Where
Roane County, 1.32 mi WNW of Glen Alice
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.810, -84.750

One very large tree was reported down across Eagle Furnace Road.

Thunderstorm Wind, Washington

When
July 28, 9:00 PM EST
Where
Washington County, 1.31 mi ESE of Bowmantown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.290, -82.550

One tree was reported down across the road at the intersection of Harmony Road and Wheelock Road.

Thunderstorm Wind, Roane

When
July 28, 9:10 PM EST
Where
Roane County, 0.56 mi W of Watts Bar Lake North
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.820, -84.610

Several trees were reported down on New Hope Road and Abels Valley Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238574, 238577, 238575, 238578, 238576.